With growing awareness of the importance of pain control in all procedures, the use of lidocaine-prilocaine cream (EMLA) for all ages is increasing. Lidocaine-prilocaine cream has been implicated as a cause of methemoglobinemia. Diagnostic clues may be oxygen-resistant cyanosis and an oxygen "saturation gap" between arterial blood saturation and pulse oximetry. Treatment with intravenous methylene blue is often effective. Since EMLA is often mistakenly considered risk-free it is routinely applied by medical staff in the emergency room. Subsequent to the case of EMLA-induced methemoglobinemia in an 8 year old girl we wish to alert the medical community to this phenomenon, and in this work review the relevant literature.
Research. Development. Production.
We are a leading supplier to the global Life Science industry with solutions and services for research, biotechnology development and production, and pharmaceutical drug therapy development and production.